My 10 year old daughter was diagnosed with inattentive ADHD over the summer. She had a hard time initially dealing with the diagnosis, then came around a bit and was taking Focalin XR. We saw a lot of improvements in attention and executive function, especially in school .
After the holiday break, she dug her heels in, and is back to refusing her diagnosis and medications. She told me she does not want to feel different from the other kids in her grade. I get it..it’s hard! But I feel like the meds help her socially as well.
We have told her taking the meds is up to her, it’s her body, and was hopeful she would come around. Not happening.
Does anyone have any advice?
If she ‘feels different’ on Focalin, there must be something in what she says.
Stimulants make the pupils of eyes large and people can be ‘overly sociable’ and it can look ‘fake’ to other people, in tour daughter’s case to other children. That’s my personal experience from years ago, I am a grown up in late 40 ies not on medication but with ADHD.
My son was diagnosed at 8 but I knew from when he was little that he had ADHD, I just didn’t want to give him medications… so I waited, hoped it will go away… well it only got worse and worse for him…
For my son period when he was on stimulants since he was 8 years old, 8 months of suffering side effects and all for him, this period has ruined his social life, he started being bullied during this time. I think it’s almost like other kids can see this child is ‘off their head’ on something. I mean they don’t know but they just start seeing that this person is different. Before medication he wasn’t perceived as ‘different’ yet on medication kids started calling him names ‘psycho’ etc.
Since we swapped my son to non stimulant Atomoxetine he feels ‘normal’, he is not artificially elated and pressed on speech, he is just balanced and cheerful in a calm way, he fought up on growing as he can eat now normally and he sleeps healthy 10 hours at night.
He started repairing his relationships in the class, however bullying scarred him and we want to move him to a different school where kids would not remember how he was on stimulants.
He also developed ‘anxiety’ whilst on stimulants so maybe the fact that your daughter starts now being oppositional and refusing meds and unhappy about the diagnosis - this is kind of one of the subtle symptoms of anxiety disorder… There is a side effect of anxiety with stimulants….
I think in her child ways she tells you that this medication doesn’t work for her and doesn’t t make her happy?
Yes that's a good suggestion- see if you can get more info from her on how the meds make her feel. If it seems that maybe she's having side effects or feeling unpleasant on them, you could switch. The right med should be helping not hurting...I wonder if you all work with a developmental psychiatrist who could help you with this too. This is helpful for us- we meet with ours once a month virtually and she checks in with us and also with our son, specifically to talk about how things are going in our life and how the meds are helping or if anything needs to be adjusted dosage wise. Frankly we couldn't do this without her. I wish you luck!
such great insight…thank you! I didn’t think of it from that perspective. I will check in with my daughter to see if the medication made her feel different, or just having to rely on medication made her feel different. She is also an anxious kid, so I’m sure stimulants could make that worse as well. Thank you so much!!!
What I’d say, it’s often stopping or swapping to something different that make children more aware. Imagine yourself when you were 10 and think how well you were able to describe how medication made you feel.
My son, first day when we stopped methylpenidate extended release and started him on a very low dose of Atomoxetine, he said ‘Daddy I am so happy’. He is a kid who doesn’t express himself so well, not a chatterbox who loves chatting about feelings and stuff, and then expecting him to grasp what’s side effect and all, that’s too much to expect of a child.
I think we adults know more how to assess how something makes us feel because we already know what let’s say alcohol can do to us or what severe deprivation of sleep can do to us… You can’t expect a child being so good at verbalising how a substance (medication) makes them feel. It’s like expecting them to be adults and they are only kids.
I’d say explore with your child’s doctor and maybe there is ADHD medication which she would accept which would be 2in 1 and also helping with anxiety.